Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 232, NWS Norman, OK

June 12, 1997Beckham County, Custer County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 1997, 10:56 PM CDT for Beckham County, Custer County, Washita County, Oklahoma. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1997, 10:56 PM CDT (03:56 UTC)
Expired
Jun 13, 1997, 12:00 AM CDT
In force
64 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Beckham County, OK, Custer County, OK, Washita County, OK

What was reported inside it

TimeReportWhereRemark
Jun 12, 11:15 PM CDTHail 0.88Elk City, OK
Jun 12, 11:30 PM CDTThunderstorm WindBurns Flat, OKTree limbs up to six inches in diameter were blown down.
Jun 12, 11:50 PM CDTHail 0.75Retrop, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 7:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2646 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 130358 RRA
SVROKC
OKC039-009-149-130500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1056 PM CDT THU JUN 12 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 1200 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     CUSTER

IN SOUTHWESTERN OKLAHOMA
     EASTERN BECKHAM AND WASHITA

AT 1056 PM CDT DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
EXTENDING FROM NORTH OF THOMAS TO NORTH OF CARTER. THE STORMS WERE
MOVING EAST NORTHEAST AT 20 MPH. 

THESE STORMS LIKELY CONTAINS HAIL UP TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH. VERY HEAVY RAIN AND FREQUENT LIGHTNING
ALSO ACCOMPANY THESE STORMS.  SEEK SHELTER INDOORS...AWAY FROM
WINDOWS...AND AVOID USING ELECTRICAL APPLIANCES.


SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:45 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 12, 9:45 PM CDT, 1 hour 11 minutes before
FPUS3 KOKC 130245
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT THU JUN 12 1997

WE HAVE TWO AREAS OF SVR THUNDERSTORMS ACRS THE FCST AREA THIS EVENING.
A SMALLER ONE OVER THE N TX CNTYS WITH SVR WX CONFINED MAINLY TO
BAYLOR...WICHITA AND ARCHER CNTYS. A LARGER AREA OF SEVERE
THUNDERSTORMS IS CURRENTLY OVER NORTHWEST OK WITH THE STMS INHERITED FM
THE TX PNHDL. THIS AREA SEEMS LIKE IT IS DVLPG INTO AN MCS WITH UPR
60/LWR 70 DEG DWPTS AND LLJ FEEDING INTO IT. UPR S/WV OVR NE NMEX AND
JET MAX HEADED THIS WAY WILL ONLY AID FURTHER TSTM DVLPMT.

DID AN UPDATE ARND 9 PM TO ADD A FEW SVR STMS TO CNTL ZNS WITH HI
DWPT AIRMASS STAYING OVR THE AREA. TEMPS AND WINDS LOOK GOOD FOR NOW SO
WL NOT MAKE ANY CHANGES

FCSTID =  17/MMT

.OKC...
OK...TORNADO WATCH UNTIL 1 AM ZNS 009>011-014>016-021-022-033>037.
TX...TORNADO WATCH UNTIL 1 AM ZNS 083>089.

In the hours before

Local storm report, Jun 12, 9:05 PM CDT, 1 hour 51 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
905 PM CDT THU JUN 12 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 PM    LAKE KICKAPOO             TX   0.75 INCH HAIL
06/12/97   ARCHER

0840 PM    1 NW IOWA PARK            TX   1.00 INCH HAIL
06/12/97   WICHITA

MCCLURE
Local storm report, Jun 12, 10:08 PM CDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1008 PM CDT THU JUN 12 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    1 SW BUFFALO              OK   58 MPH WIND GUST, MEASURED
06/12/97   HARPER                         OKLAHOMA MESONETWORK
Local storm report, Jun 12, 10:13 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
1008 PM CDT THU JUN 12 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 PM    1 SW BUFFALO              OK   58 MPH WIND GUST, MEASURED
06/12/97   HARPER                         OKLAHOMA MESONETWORK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:13 PM CDTSevere Thunderstorm WarningOUNEllis47 min
Jun 12, 9:20 PM CDTSevere Thunderstorm WarningOUNEllis, Harper55 min
Jun 12, 9:25 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills65 min
Jun 12, 9:50 PM CDTSevere Thunderstorm WarningOUNWoodward40 min
Jun 12, 10:05 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods40 min
Jun 12, 10:20 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey40 min
Jun 12, 10:30 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
Jun 12, 10:38 PM CDTSevere Thunderstorm WarningOUNMajor, Woodward52 min
Jun 12, 10:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa45 min
Jun 12, 10:56 PM CDTSevere Thunderstorm WarningOUNWoods49 min
Jun 12, 11:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant48 min
Jun 12, 11:42 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher48 min
Jun 12, 11:42 PM CDTSevere Thunderstorm WarningOUNMajor48 min
Jun 12, 11:47 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita43 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more65 min
Jun 13, 12:20 AM CDTSevere Thunderstorm WarningOUNKay, Noble40 min
Jun 13, 1:03 AM CDTSevere Thunderstorm WarningOUNNoble, Payne42 min
Jun 13, 1:42 AM CDTSevere Thunderstorm WarningOUNCuster48 min
Jun 13, 2:04 AM CDTSevere Thunderstorm WarningOUNStephens41 min
Jun 13, 2:08 AM CDTSevere Thunderstorm WarningOUNWashita37 min
Jun 13, 3:13 AM CDTSevere Thunderstorm WarningOUNCarter32 min
Jun 13, 3:27 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain48 min
Jun 13, 3:38 AM CDTSevere Thunderstorm WarningOUNCarter, Love37 min
Jun 13, 3:41 AM CDTFlash Flood WarningOUNCleveland, McClain3 hr
Jun 13, 3:50 AM CDTSevere Thunderstorm WarningOUNMarshall25 min
Jun 13, 4:03 AM CDTSevere Thunderstorm WarningOUNWashita42 min
Jun 13, 4:14 AM CDTSevere Thunderstorm WarningOUNBryan, Marshall46 min
Jun 13, 4:48 AM CDTSevere Thunderstorm WarningOUNBryan42 min
Jun 13, 5:55 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma50 min
Jun 13, 3:24 PM CDTSevere Thunderstorm WarningOUNBryan, Choctaw51 min
Jun 13, 3:56 PM CDTSevere Thunderstorm WarningOUNChoctaw49 min
Jun 13, 4:42 PM CDTSevere Thunderstorm WarningOUNChoctaw48 min
Jun 13, 6:48 PM CDTSevere Thunderstorm WarningOUNPushmataha42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.